Forums


Complementary Alternatives Therapies

CO Q-10

  • By RachelRoo

    Hi everybody,

    I tried taking CO Q-10 for the better part of a week but then stopped because I believed I was experiencing a strange side effect. I wasn’t nauseous or experiencing the digestive distress that some have, but I had a really awful taste in my mouth that seemed to persist for most of the day, and seemed to be breath-based…so not something I could mask with gum or mints. Has anyone else noticed this? I haven’t seen it referenced anywhere else on the internet and so I am wondering now if it is possible I was experiencing some other cold/flu/minor illness at the same time and it was unrelated to the supplement.

    Thanks for the info if you have any!

    Reply Created with Sketch. reply
  • By Lisa Robin Benson Moderator

    Hi RachelRoo,

    Here are a few sites I like to refer to when looking up side effects of natural supplements or vitamins:

    http://www.webmd.com/vitamins-supplements/ingredientmono-938-coenzyme%20q-10.aspx?activeingredientid=938&activeingredientname=coenzyme%20q-10

    http://www.mayoclinic.org/drugs-supplements/coenzyme-q10/safety/hrb-20059019

    I didn’t have this side effect and it’s not listed on these sights but in my personal experience everyone is different. It’s entirely possible you’re having some sort of reaction.

    I would always mention any new symptoms to your doctor. In addition to doing that as a precaution, you might try taking it again and see if the problem recurs. If it does, consider talking to your doctor about trying another supplement. You can find a pretty extensive list of natural remedies for migraine here: https://migraine.com/migraine-treatment/natural-remedies/

    Good luck!
    Lisa

    Reply Created with Sketch. reply
  • By Schmee

    It might have been contaminants in your CoQ 10, too. There’s a big problem with this product right now. I don’t have a safe brand to recommend. Still looking for myself.

    Reply Created with Sketch. reply
  • By Tammy Rome

    RachelRoo,

    Were you taking capsule, tablet, or softgel? Capsules and tablets often have fillers and additives that can leave a nasty aftertaste. Also, some of the cheaper brands of capsules use gelatin capsules instead of vegetarian capsules. They are more likely to cause digestive problems. So it may not be the CoQ-10, per se, but the “packaging”.

    Always buy your supplements from a reputable health food store that is a member of and only carries brands that are members of the NPA (Natural Products Association). This is the best way to get good quality, consistent dosing, and fewer unwanted side effects from fillers and additives. The NPA has it’s own “seal of approval” called GMP (Good Manufacturing Program) with rigorous criteria. Member manufacturers must apply and meet the standards set by the governing board in order to qualify. Their standards are much higher than the minimums set by the FDA. You can learn more at http://www.npainfo.org/

    Tammy

    Reply Created with Sketch. reply
  • By Schmee

    Is the NPA a British thing? There is no labeling in the US that can be trusted to ensure that your supplement is a good one. You can find seals, but they are invariably meaningless in the US. Usually having a seal is a matter of buying the rights to have it and have little impact on the quality of the ingredients.

    I really wish this weren’t true. One way we get quality product in the US is buying stuff made in Germany, which does have very high state standards for herbs and supplements. Another is simply to use a local, small company that you trust and can trace all of their ingredient sources. I haven’t found a company that can do this with CoQ10. Its really a very refined product and probably has no business being sold among natural derivitives like skullcap and vitamin C. Most of the stuff is made by the same few factories and sold through various company labels, but its all the same stuff.

    Reply Created with Sketch. reply
  • By 11:11

    Metagenics might be worth a try.

    Personally, all my meds give me a bad aftertaste. Whether CoQ10 is worth it or not is debatable. Supposedly there are at least 2 peer reviewed studies that show benefit of CoQ10 (please search it yourself) but who knows….? I don’t. I’ve been taking it but…. no benefit that I can tell-

    Reply Created with Sketch. reply
  • By Tammy Rome

    A 2005 randomized, double-blind, placebo-controlled study published in Neurology found that 100 mg of CoQ-10 three times daily reduced the frequency of migraine attacks by 50% or more in over 46% of participants where the placebo only produce improvement in 14% of participants

    http://www.neurology.org/content/64/4/713.short

    A later study in 2007 included children and a much larger sample group. Patients with low levels of CoQ-10 were given supplementation and their migraine frequency lessened.

    http://www.americanheadachesociety.org/assets/1/7/AHS_Tepper.pdf
    http://www.achenet.org/resources/supplements__nutraceuticals_in_pediatric_migraine/

    The studies were done with higher quality supplements (like Metagenics) in softgel form (not capsule or tablet) at 300 mg per day in divided doses. The quality does matter and you get what you pay for. A good quality CoQ-10 will cost around $30 for a month’s supply.

    Tammy

    Reply Created with Sketch. reply
  • By 11:11

    Tammy I just started this. And its metagenics. Thanks for posting all that. I was in a HA and in the hosp most of the evening so didnt have the strenght….

    Reply Created with Sketch. reply
  • By RachelRoo

    Forgot about this thread but thanks for the information everyone. It was likely the quality of the supplement then, mine were from the grocery store and definitely did not cost 30 bucks for the jarful!

    I stopped taking them, thinking they bothered me and weren’t doing much, but maybe I will give it another go with a higher quality brand. Thank you!

    Reply Created with Sketch. reply
  • By KaciMo

    Rachel, my headache specialist has me on CoQ10 and specifically told me to use the brand Qunol. I take 100 mg twice a day. I buy it from Amazon ($25.25 for 120 softgels), but I think I’ve gotten it from Walmart too. I just buy everything I can from the Internet because I hate shopping, especially when the Migraine Monsters are stirring! Plus, I think I found that it was a little cheaper from Amazon.

    I’ve never had any side effects from them. Or maybe I’m on so much medication, that I just attributed the side effects to something else! Who knows… But it’s worth giving Qunol brand a shot. The doc says the body seems to absorb that brand best, and he’s heard from patients that they tolerate that brand best (if I’m remembering correctly; it’s been about 3 years ago.)

    Reply Created with Sketch. reply